Alert archive / Washington / Red Flag Warnings in 2009
Red Flag Warning 5, NWS Spokane, WA
NWS Spokane, WA issued this red flag warning at Jul 31, 2009, 3:43 PM PDT. It took effect at Aug 1, 2009, 10:00 AM PDT. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2009, 3:43 PM PDT (22:43 UTC)
- In effect from
- Aug 1, 2009, 10:00 AM PDT
- Expired
- Aug 1, 2009, 11:00 PM PDT
- In force
- 13 hr
- Issued by
- NWS Spokane, WA
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS86 KOTX 312243 RFWOTX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 343 PM PDT FRI JUL 31 2009 WAZ676-677-680-682-684-685-010645- /O.NEW.KOTX.FW.W.0005.090801T1700Z-090802T0600Z/ EAST WASHINGTON SOUTH CENTRAL CASCADE VALLEYS (ZONE 676)- EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)- EAST WASHINGTON SOUTH CENTRAL CASCADE MOUNTAINS (ZONE 680)- EAST WASHINGTON CENTRAL CASCADE MOUNTAINS (ZONE 682)- EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684)- EAST WASHINGTON NORTH CASCADES (ZONE 685)- 343 PM PDT FRI JUL 31 2009 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 11 PM PDT SATURDAY FOR HIGH HAINES...LOW RELATIVE HUMIDITIES...AND LOCALLY BREEZY CONDITIONS... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM TO 11 PM PDT SATURDAY FOR A COMBINATION OF HIGH HAINES...BREEZY WINDS...AND LOW RELATIVE HUMIDITIES. A RIDGE OF HIGH PRESSURE WILL STRENGTHEN OVER CENTRAL AND EASTERN WASHINGTON BRINGING VERY DRY MIDDLE AND UPPER LEVEL AIR. COMBINED WITH THE HOTTEST TEMPERATURES OF THE YEAR...THIS WILL RESULT IN UNSTABLE CONDITIONS WITH HIGH HAINES NEAR 6. ADDITIONALLY...A WEAK WAVE CROSSING THROUGH SOUTHERN BRITISH COLUMBIA SATURDAY AFTERNOON WILL RESULT IN INCREASING WINDS. THE COMBINATION OF ALL THESE FACTORS WILL LEAD TO THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
3 follow-up statements
000 WWUS86 KOTX 011323 RFWOTX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 623 AM PDT SAT AUG 1 2009 WAZ676-677-680-682-684-685-012130- /O.CON.KOTX.FW.W.0005.090801T1700Z-090802T0600Z/ EAST WASHINGTON SOUTH CENTRAL CASCADE VALLEYS (ZONE 676)- EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)- EAST WASHINGTON SOUTH CENTRAL CASCADE MOUNTAINS (ZONE 680)- EAST WASHINGTON CENTRAL CASCADE MOUNTAINS (ZONE 682)- EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684)- EAST WASHINGTON NORTH CASCADES (ZONE 685)- 623 AM PDT SAT AUG 1 2009 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 11 PM PDT THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 11 PM PDT THIS EVENING. A RIDGE OF HIGH PRESSURE WILL STRENGTHEN OVER CENTRAL AND EASTERN WASHINGTON BRINGING VERY DRY MIDDLE AND UPPER LEVEL AIR. COMBINED WITH THE HOTTEST TEMPERATURES OF THE YEAR...THIS WILL RESULT IN UNSTABLE CONDITIONS WITH HIGH HAINES NEAR 6. ADDITIONALLY...A WEAK WAVE CROSSING THROUGH SOUTHERN BRITISH COLUMBIA SATURDAY AFTERNOON WILL RESULT IN INCREASING WINDS. THE COMBINATION OF ALL THESE FACTORS WILL LEAD TO THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
000 WWUS86 KOTX 012141 RFWOTX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 241 PM PDT SAT AUG 1 2009 WAZ676-677-680-682-684-685-020600- /O.CON.KOTX.FW.W.0005.000000T0000Z-090802T0600Z/ EAST WASHINGTON SOUTH CENTRAL CASCADE VALLEYS (ZONE 676)- EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)- EAST WASHINGTON SOUTH CENTRAL CASCADE MOUNTAINS (ZONE 680)- EAST WASHINGTON CENTRAL CASCADE MOUNTAINS (ZONE 682)- EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684)- EAST WASHINGTON NORTH CASCADES (ZONE 685)- 241 PM PDT SAT AUG 1 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING. THE ATMOSPHERE OVER THE CASCADES AND OKANOGAN VALLEY WILL CONTINUE TO BE VERY HOT...DRY...AND UNSTABLE THROUGH THIS EVENING. HIGH HAINES INDICES WILL BE NEAR 6. THE HIGHLY UNSTABLE CONDITIONS COMBINED WITH LOCALLY BREEZY WINDS AND LOW RELATIVE HUMIDITIES WILL CONTRIBUTE TO THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH. CONDITIONS WILL GRADUALLY STABILIZE OVERNIGHT BEHIND A WEAK COLD FRONT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF HIGH ATMOSPHERIC INSTABILITY...LOW RELATIVE HUMIDITY...AND LOCALLY GUSTY WINDS WILL CONTRIBUTE TO THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
000 WWUS86 KOTX 020547 RFWOTX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 1047 PM PDT SAT AUG 1 2009 WAZ676-677-680-682-684-685-020700- /O.EXP.KOTX.FW.W.0005.000000T0000Z-090802T0600Z/ EAST WASHINGTON SOUTH CENTRAL CASCADE VALLEYS (ZONE 676)- EAST WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)- EAST WASHINGTON SOUTH CENTRAL CASCADE MOUNTAINS (ZONE 680)- EAST WASHINGTON CENTRAL CASCADE MOUNTAINS (ZONE 682)- EAST WASHINGTON OKANOGAN/METHOW VALLEYS (ZONE 684)- EAST WASHINGTON NORTH CASCADES (ZONE 685)- 1047 PM PDT SAT AUG 1 2009 ...RED FLAG WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING... THE RED FLAG WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING. RELATIVE HUMIDITIES HAVE BEGUN TO RECOVER AND WINDS HAVE DECREASED ACROSS THE CASCADES AND OKANOGAN VALLEY. THE ATMOSPHERE HAS STABLIZED AND THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH HAS DECREASED. THEREFORE THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE. $$ LN
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Jul 31, 2:59 PM PDT, 44 minutes earlier.
Area forecast discussion, Jul 31, 2:59 PM PDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 259 PM PDT FRI JUL 31 2009 .SYNOPSIS... AN UPPER LOW PRESSURE SYSTEM CENTERED OVER VANCOUVER ISLAND WILL TRACK ACROSS BRITISH COLUMBIA THROUGH SATURDAY. THE PASSAGE OF THIS SYSTEM WILL BRING A SURGE OF DRY AND HOT AIR ACROSS THE REGION...WITH THE HOTTEST TEMPERATURES OF THE YEAR EXPECTED. DRY AND VERY WARM CONDITIONS WILL THEN PERSIST THROUGH TUESDAY. BY MID WEEK...THE RIDGE WILL SLOWLY BREAK DOWN WITH COOLER TEMPERATURES AND INCREASING CHANCES OF THUNDERSTORMS. && .DISCUSSION... TONIGHT THROUGH MONDAY...HOT AND GENERALLY DRY CONDITIONS WILL PREVAIL DURING THIS FORECAST PERIOD. IN GENERAL...WE WILL SEE 500 MB LONGWAVE RIDGING PERSISTING OVER THE INLAND NW...WITH VERY LITTLE CHANCE OF WIDESPREAD THUNDERSTORM ACTIVITY. THE MAIN FOCUS WILL BE THE PASSAGE OF THE UPPER LEVEL LOW CURRENTLY OFF THE NORTHERN TIP OF VANCOUVER ISLAND. FOR TONIGHT...THE SLOW APPROACH OF THE LOW AND WEAK UPPER LEVEL DIFLUENCE AHEAD OF IT COULD ENHANCE THE CUMULUS FIELDS OVER THE NORTHERN CASCADES RESULTING IN SOME EVENING THUNDERSTORMS...HOWEVER AT THIS TIME...THE VISIBLE SATELLITE PIX ARE DEPICTING MUCH LESS CONVECTION THAN AT THIS TIME YESTERDAY SUGGESTING THE SYNOPTIC SCALE ASCENT IS LACKING. STILL IT WOULD NOT BE PRUDENT TO ELIMINATE POPS IN THIS AREA WITH CAPE VALUES HOVERING AROUND 1000 J/KG AND CINS BETWEEN 10-30 J/KG. ANY STORMS WHICH FORM WILL TAPER OFF RAPIDLY DURING THE EVENING. FOR LATER TONIGHT THROUGH SATURDAY THE SHORT-RANGE MODELS ARE IN GOOD AGREEMENT THAT THIS SYSTEM WILL PASS THROUGH THE SOUTHERN THIRD OF BC...WITH THE 500 MB COLD POOL REMAINING NORTH OF THE CANADIAN BORDER. THE LIFT AND POTENTIAL INSTABILITY ASSOCIATED THE LOW WILL ALSO GENERALLY REMAIN NORTH OF THE INTERNATIONAL BORDER...WITH THE ONLY CHANCE OF THUNDERSTORMS REMAINING OVER THE EXTREME NORTHERN ZONES. MORE IMPORTANT HOWEVER WILL BE THE ENHANCED MIXING AND DRYING ASSOCIATED WITH THE PASSAGE OF THE SYSTEM. 850 MB WINDS WILL INCREASE TO 15-20 KTS WITH MOISTURE LEVELS IN THE MID ATMOSPHERE PLUMMETING. CURRENT PRECIPITABLE WATER VALUES OVER THE NORTHERN TIER OF ZONES ARE AROUND AND INCH AND BY TOMORROW AT THIS TIME WILL HAVE PLUMMETED TO AROUND A THIRD OF INCH OR LESS. THIS SHARP MID-LEVEL DRYING COMBINED WITH ENHANCED MIXING AND VERY HOT TEMPS WILL GIVE PORTIONS OF THE REGION CRITICAL FIRE WEATHER OR RED FLAG CONDITIONS. HAINES INDEX VALUES WILL APPROACH 6 OVER MOST OF THE CASCADES...AND THE OKANOGAN VALLEY/HIGHLANDS. THESE HIGH HAINES INDEX VALUES COMBINED WITH EXISTING FIRES OVER PORTIONS OF THE CASCADES SUGGEST A RED FLAG WARNING IS WARRANTED. THE ONLY FLY IN THE OINTMENT IS THAT PSA E1 (NW FIRE WEATHER ZONES 684 685 AND 687) IS UNDER GREEN OR MOIST FUEL CONDITIONS. HOWEVER CLOSER INSPECTION REVEALS THAT THIS PSA IS BEING HEAVILY CONTAMINATED BY THE VERY WET MONUMENT 83 RAWS SITE OVER THE FAR NORTHERN CASCADES WHERE IT RAINED VERY HEAVILY RECENTLY. THE OTHER THREE KEY RAWS SITES WERE EITHER IN THE DRY OR VERY DRY LEVELS AS OF YESTERDAY WITH MORE DRYING EXPECTED ON TODAYS OBSERVATIONS. FOR SUNDAY AND MONDAY ITS BACK TO THE LONGWAVE RIDGE AND VERY LITTLE IF ANY SYNOPTIC SCALE FORCING. THUS WE EXPECT TO SEE DRY CONDITIONS WITH ANY THUNDERSTORM CHANCES GENERALLY REMAINING WELL TO OUR EAST OR SOUTH. TEMPERATURES WILL EXHIBIT A SLIGHT COOLING ON SUNDAY...BUT THEN REBOUND ONCE AGAIN ON MONDAY. MOST LOCATIONS WILL REMAIN ANYWHERE FROM 10-15 DEGREES ABOVE NORMAL. FX MONDAY NIGHT THROUGH FRIDAY...NOT A WHOLE LOT OF CHANGES MADE TO THE FORECAST. MODELS ARE STARTING TO COME IN LINE WITH WHAT TO DO WITH THE CUTOFF LOW LOCATED OFF THE CALIFORNIA COAST. LOOKS LIKE IT WILL BE MOVING INLAND NEXT WEEK. THERE ARE STILL MODEL DISCREPANCIES AS TO TRACKING AND TIMING OF THE LOW HOWEVER. GFS IS THE FASTER MODEL AND TAKES THE LOW OVER EASTERN WA AND NORTH ID. THE ECMWF HOWEVER IS THE SLOWER MODEL AND KEEPS THE LOW TO THE SOUTH...OVER SOUTHERN OREGON. PREFER THE EC ATTM. MONDAY NIGHT THROUGH TUESDAY NIGHT LOWERED CHANCE OF PRECIP AND CONFINED IT JUST TO THE NORTHERN MOUNTAINS OF WA AND ID. AFTER THAT HAVE SLIGHT CHANCE MENTIONED IN THE MOUNTAINS THROUGH THE REMAINDER OF THE FCST PERIOD. TEMPERATURES WILL REMAIN ABOVE AVERAGE FOR THIS TIME OF THE YEAR. /NISBET && .AVIATION... VFR CONDITIONS EXPECTED AT ALL TAF SITES THROUGH AT LEAST 18Z SAT. ONLY AVN CONCERN IS RISK OF TSRA THIS AFTERNOON AND EVENING OVER THE NORTHERN MTS EXTENDING FROM THE CASCADES TO THE NORTHERN TIP OF THE ID PANHANDLE. THIS CONVECTION SHOULD BE SLOW MOVING AND WILL LIKELY DISSIPATE SHORTLY AFTER SUNSET. FX && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 69 98 63 94 64 96 / 10 10 0 0 0 10 COEUR DALENE 60 96 58 93 60 94 / 10 10 0 10 10 10 PULLMAN 59 97 57 95 57 97 / 10 0 0 0 0 10 LEWISTON 69 103 69 101 68 103 / 0 0 0 0 0 10 COLVILLE 58 99 57 96 58 96 / 10 10 10 10 10 10 SANDPOINT 55 93 54 89 55 90 / 10 10 10 10 10 10 KELLOGG 62 93 60 90 61 91 / 10 10 10 10 10 10 MOSES LAKE 64 104 65 99 64 101 / 0 0 0 0 0 0 WENATCHEE 71 103 71 100 71 99 / 10 0 0 0 0 0 OMAK 66 102 63 99 63 100 / 10 0 0 0 0 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
Hazardous weather outlook, Jul 31, 5:42 AM PDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 542 AM PDT FRI JUL 31 2009 IDZ001>004-026-027-WAZ031>038-041>044-011245- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 542 AM PDT FRI JUL 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 5:03 PM PDT | Areal Flood Advisory | OTX | Okanogan | 3 hr |
| Jul 31, 4:23 PM PDT | Special Weather Statement | OTX | Okanogan | 52 min |
| Jul 31, 4:41 PM PDT | Areal Flood Advisory | OTX | Okanogan | 3 hr |
Nearby
Red Flag Warnings in Washington, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.